Open Access
Translator Disclaimer
November, 1973 Asymptotic Normality of the Stopping Times of Some Sequential Procedures
P. K. Bhattacharya, Ashim Mallik
Ann. Statist. 1(6): 1203-1211 (November, 1973). DOI: 10.1214/aos/1176342570


Two problems of sequential estimation, viz. the estimation of the mean of a normal distribution with unknown variance and the estimation of a binomial proportion are studied as the cost per observation tends to 0. For the first problem the asymptotic distribution of the stopping time of a procedure due to Robbins (1959) is shown to be normal. For the second problem the stopping time of a modification of Wald's (1951) procedure is asymptotically normal when the parameter is different from $\frac{1}{2}$. When the parameter is $\frac{1}{2}$, this stopping time does not enjoy asymptotic normality. The method employed is to first prove the convergence in probability of the stopping time which is then converted to convergence in distribution by using a theorem of Wittenberg (1964). This method also yields a new proof of a theorem of Siegmund (1968).


Download Citation

P. K. Bhattacharya. Ashim Mallik. "Asymptotic Normality of the Stopping Times of Some Sequential Procedures." Ann. Statist. 1 (6) 1203 - 1211, November, 1973.


Published: November, 1973
First available in Project Euclid: 12 April 2007

zbMATH: 0302.62042
MathSciNet: MR375683
Digital Object Identifier: 10.1214/aos/1176342570

Primary: 60G40
Secondary: 62E20

Keywords: asymptotic distribution , sequential estimation , stopping time

Rights: Copyright © 1973 Institute of Mathematical Statistics


Vol.1 • No. 6 • November, 1973
Back to Top